Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 246, NWS Shreveport, LA

September 5, 2017Union County, Arkansas; Claiborne Parish, Lincoln Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 5, 2017, 5:22 PM CDT for Union County, Arkansas; Claiborne Parish, Lincoln Parish, Union Parish, Louisiana. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 5:22 PM CDT (22:22 UTC)
Expired
Sep 5, 2017, 5:50 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Union County, AR, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 116 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:30 PM CDTTSTM WND DMG5 Nw Bernice, LATREE DOWN IN THE COMMUNITY OF WELDON.
Sep 5, 5:45 PM CDTTSTM WND DMG3 Nnw Farmerville, LATREE DOWN ON DENTON ROAD IN FARMERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS54 KSHV 052222
SVRSHV
ARC139-LAC027-061-111-052300-
/O.NEW.KSHV.SV.W.0246.170905T2222Z-170905T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
522 PM CDT TUE SEP 5 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in south central Arkansas...
  Western Union Parish in north central Louisiana...
  Northeastern Claiborne Parish in northwestern Louisiana...
  Northeastern Lincoln Parish in north central Louisiana...

* Until 600 PM CDT

* At 521 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Junction City, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Junction City, Farmerville, Bernice, Cooley, Lisbon, Downsville,
  Spearsville, Lillie, D Arbonne, Antioch, Oakland, Taylorville,
  Summerfield, Bayou D Arbonne Lake, Corney Lake, Lockhart and
  Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3283 9299 3309 9290 3301 9225 3263 9240
TIME...MOT...LOC 2221Z 281DEG 18KT 3298 9283 

HAIL...1.00IN
WIND...60MPH
 
$$

FB
2 follow-up statements
147 
WWUS54 KSHV 052241
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
541 PM CDT TUE SEP 5 2017

ARC139-LAC027-061-111-052300-
/O.CON.KSHV.SV.W.0246.000000T0000Z-170905T2300Z/
Union AR-Union LA-Claiborne LA-Lincoln LA-
541 PM CDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN UNION COUNTY...WESTERN UNION...NORTHEASTERN
CLAIBORNE AND NORTHEASTERN LINCOLN PARISHES...

At 541 PM CDT, a severe thunderstorm was located 10 miles southwest
of Junction City, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Junction City, Farmerville, Bernice, Cooley, Lisbon, Downsville,
Spearsville, Lillie, D Arbonne, Antioch, Oakland, Taylorville,
Summerfield, Bayou D Arbonne Lake, Corney Lake, Lockhart and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3283 9299 3309 9290 3301 9225 3263 9240
TIME...MOT...LOC 2241Z 290DEG 9KT 3296 9289 

HAIL...1.00IN
WIND...60MPH
 
$$

FB
628 
WWUS54 KSHV 052250
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
550 PM CDT TUE SEP 5 2017

ARC139-LAC027-061-111-052259-
/O.CAN.KSHV.SV.W.0246.000000T0000Z-170905T2300Z/
Union AR-Union LA-Claiborne LA-Lincoln LA-
550 PM CDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UNION COUNTY...
WESTERN UNION...NORTHEASTERN CLAIBORNE AND NORTHEASTERN LINCOLN
PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3283 9299 3309 9290 3301 9225 3263 9240
TIME...MOT...LOC 2246Z 281DEG 18KT 3295 9284 

$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:16 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 5, 4:16 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
416 PM CDT Tue Sep 5 2017

.DISCUSSION...
Scattered convection is quickly developing along a cold front that
is located from near Mount Vernon, to De Queen, and east-northeast
into Central Arkansas. Latest mesoanalysis indicates CAPE values
in much of the warm sector are between 2000 and 3000 J/kg. While
deep layer wind profiles are not especially conducive for
organized updrafts, the cold air aloft combined with the
instability has will keep isolated severe storms a possibility
into the late evening hours. Large hail and damaging winds are the
primary threats. The overall severe threat should diminish during
the evening as diurnal instability decreases. Scattered
convection should persist along and behind the front through the
overnight hours. A few showers or storms may linger behind the
front into Wednesday morning, but all of the rain move south and
out of the area before noon.

The remainder of the forecast will be dry as a strong surface high
and upper ridge build over the region. The biggest storm with this
front will be the much colder and drier air that will move into
the region. Cold air advection and clear skies will allow
temperatures to fall into the 50s areawide Thursday and Friday
mornings. While overnight lows may moderate during the extended
periods, daytime high temperatures will generally hold steady in
the mid 80s.

On the tropical front, Tropical Depression Thirteen has developed
in the southwest Gulf of Mexico. This system is likely to move
very little. Northern flow on the eastern periphery of the upper
ridge that will build over Northern Mexico and Southwest Texas
during the weekend should steer the depression southward and into
Mexico. There should be no local impact on our area.

In regards to intense Category 5 Hurricane Irma in the Atlantic,
the five-day forecast point from the National Hurricane Center
places the center of Irma between Cuba and Florida, very near the
Florida Keys.

/CN/

&&

.PREV DISCUSSION... /issued 1140 AM CDT Tue Sep 5 2017/

AVIATION...
Cold front extends from across S AR from and KMEM and KHOT through
extreme SE OK and just S of the Red River across N TX this Tuesday
morning. This front forecast to move S into the NRN Gulf through
Wednesday with SCT TSTMS this Tuesday afternoon and evening.

Expect areal coverage and intensity to remain too sparse to produce
any MVFR ceilings or VSBY through this Tuesday evening through
sunset with clearing skies from N to S during Wednesday with
continued VFR conditions. /VIII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  82  57  82 /  50  10   0   0
MLU  62  81  54  82 /  50  10   0   0
DEQ  56  80  52  82 /  10   0   0   0
TXK  59  80  54  82 /  20   0   0   0
ELD  59  79  52  80 /  40   0   0   0
TYR  63  82  57  84 /  40  10   0   0
GGG  64  82  56  81 /  50  10   0   0
LFK  68  84  57  84 /  50  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/08
Hazardous weather outlook, Sep 5, 11:56 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1156 AM CDT Tue Sep 5 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1156 AM CDT Tue Sep 5 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are likely this afternoon and into the
overnight hours across the entire Four State Region along and in
the wake of a strong cold front. A couple of isolated severe
thunderstorm cannot be ruled out, especially this afternoon and
this evening across Southern Arkansas and Northern Louisiana.
Widespread severe thunderstorms are not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Next week's forecast will depend greatly on the progression of
Hurricane Irma and if the storm can enter the Gulf of Mexico. The
forecast for Hurricane Irma will continue to be monitored closely
through the upcoming forecast periods.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

09

In the hours before

Special weather statement, Sep 5, 2:39 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
239 PM CDT TUE SEP 5 2017

ARZ051-060-052030-
Howard AR-Hempstead AR-
239 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEMPSTEAD AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Mineral Springs, Tollette, Corinth, Saratoga, Ozan and
Bright Star.

LAT...LON 3405 9382 3401 9382 3401 9375 3400 9370
      3399 9369 3398 9366 3365 9377 3376 9396
      3377 9397 3378 9396 3381 9398 3383 9400
      3408 9390
TIME...MOT...LOC 1939Z 020DEG 17KT 3395 9383

VIII.
Special weather statement, Sep 5, 3:35 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
335 PM CDT TUE SEP 5 2017

ARZ059-060-070-052115-
Hempstead AR-Little River AR-Miller AR-
335 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...WEST
CENTRAL HEMPSTEAD AND NORTHWESTERN MILLER COUNTIES UNTIL 415 PM
CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saratoga, or 12 miles south of Mineral Springs, moving southwest at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ogden, McNab, Bright Star, Homan, Millwood and Red Bluff.

LAT...LON 3373 9375 3352 9390 3357 9406 3358 9407
      3358 9408 3361 9416 3375 9394 3375 9383
TIME...MOT...LOC 2035Z 037DEG 24KT 3369 9389

VIII.
Special weather statement, Sep 5, 4:09 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
409 PM CDT TUE SEP 5 2017

ARZ059-060-070-071-TXZ097-112-052200-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Cass TX-Bowie TX-
409 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
SOUTHWESTERN HEMPSTEAD...MILLER...NORTH CENTRAL LAFAYETTE...
NORTHEASTERN CASS AND EAST CENTRAL BOWIE COUNTIES UNTIL 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mandeville, or 7 miles northeast of Texarkana, moving south at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Texarkana, Wake Village, Nash, Fouke, Garland, Fulton, Ogden,
Mandeville, Genoa, Domino, Ferguson, Pleasant Hill, Hervey, Spirit
Lake and Homan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3359 9415 3365 9381 3324 9361 3317 9410
TIME...MOT...LOC 2109Z 349DEG 19KT 3354 9395

05
Special weather statement, Sep 5, 4:30 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
430 PM CDT TUE SEP 5 2017

ARZ073-052215-
Union AR-
430 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 515 PM
CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smackover, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Urbana, Lawson,
Hillsboro, Kenova, Pigeon Hill and Cairo.

LAT...LON 3307 9249 3324 9292 3338 9287 3337 9279
      3339 9276 3338 9273 3336 9268 3336 9260
      3337 9259 3337 9255 3333 9252 3332 9252
      3333 9250 3332 9249 3333 9248 3330 9246
      3329 9247 3327 9243 3330 9235
TIME...MOT...LOC 2129Z 295DEG 10KT 3335 9274

FB
Special weather statement, Sep 5, 4:55 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
455 PM CDT TUE SEP 5 2017

ARZ070-071-LAZ001-TXZ097-112-052230-
Lafayette AR-Miller AR-Caddo LA-Cass TX-Bowie TX-
455 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND SOUTHWESTERN LAFAYETTE
COUNTIES...NORTHWESTERN CADDO PARISH...EASTERN CASS AND SOUTHEASTERN
BOWIE COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 9 miles south of Texarkana, moving south at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Atlanta, Queen City, Fouke, Bradley, Rodessa, Garland,
Ida, Bivins, Canfield, Ravanna, McLeod, Genoa, Brightstar, Bloomburg,
Domino, Ferguson, Pleasant Valley, Gin City and Pleasant Hill.

LAT...LON 3307 9350 3302 9372 3302 9381 3301 9383
      3299 9382 3290 9416 3332 9427 3343 9375
TIME...MOT...LOC 2154Z 347DEG 16KT 3331 9400

FB
Special weather statement, Sep 5, 5:07 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
507 PM CDT TUE SEP 5 2017

ARZ073-LAZ004-006-052245-
Union AR-Union LA-Claiborne LA-
507 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY...NORTHWESTERN UNION
AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lisbon, or 10 miles west of El Dorado, moving southeast at 20 mph.

Dime size hail and winds of 30 to 40 mph will be possible with this
storm.

Locations impacted include...
El Dorado, Norphlet, Huttig, Junction City, Bernice, Strong, Calion,
Wesson, Lisbon, Urbana, Lawson, Cooley, Lapile, Felsenthal,
Spearsville, Lillie, Newell, New London, Oakland and Pigeon Hill.

LAT...LON 3283 9265 3317 9299 3323 9298 3337 9270
      3336 9254 3332 9252 3332 9246 3329 9247
      3327 9244 3330 9235 3329 9236 3326 9232
      3328 9230 3325 9223 3321 9223 3321 9218
      3316 9217 3315 9211 3307 9213 3300 9207
TIME...MOT...LOC 2206Z 315DEG 18KT 3319 9285

FB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:39 PM CDTSpecial Weather StatementSHVHempstead51 min
Sep 5, 2:49 PM CDTSevere Thunderstorm WarningSHVHempstead56 min
Sep 5, 3:35 PM CDTSpecial Weather StatementSHVLittle River40 min
Sep 5, 4:09 PM CDTSpecial Weather StatementSHVLafayette, Miller51 min
Sep 5, 4:30 PM CDTSpecial Weather StatementSHVUnion45 min
Sep 5, 4:55 PM CDTSpecial Weather StatementSHVMiller35 min
Sep 5, 5:07 PM CDTSpecial Weather StatementSHVUnion38 min
Sep 5, 5:46 PM CDTSevere Thunderstorm WarningSHVUnion29 min
Sep 4, 9:49 PM CDTAreal Flood WarningSHVNatchitoches12 hr
Sep 5, 5:38 PM CDTSpecial Weather StatementSHVBossier, Caddo37 min
Sep 5, 5:53 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Lincoln, Webster25 min
Sep 5, 5:57 PM CDTAreal Flood AdvisorySHVClaiborne2 hr
Sep 5, 6:10 PM CDTSpecial Weather StatementSHVOuachita, Union50 min
Sep 5, 6:21 PM CDTSpecial Weather StatementSHVBienville, Bossier, Caddo, De Soto, Jackson, Lincoln and 2 more39 min
Sep 5, 6:55 PM CDTSpecial Weather StatementSHVBienville, Caldwell, Jackson, Ouachita65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.